Aa
A
A
Close
676912 tn?1332816151
Amoxicillin overdose?
Can you overdose on amoxicillin? DH gave DS his amoxicillin tonight after I had already given it to him. What should I do?
Cancel
11 Answers
Page 1 of 1
1201929 tn?1293711672
Hi sweetie, Im no doctor but I found this very intersting hope it helps.

Can You Overdose on Amoxicillin?
Amoxicillin (Amoxil®, Moxatag™) is a prescription antibiotic. It is possible to take too much of it. The specific effects of an amoxicillin overdose will vary, depending on a number of factors, including the amoxicillin dosage and whether it was taken with any other medications or substances.

Effects of an Amoxicillin Overdose
A mild amoxicillin overdose probably will not cause any significant or lasting problems. However, a large overdose could affect the kidneys, possibly causing poor kidney function or even kidney failure. It is also reasonable to expect that an overdose would cause any of the usual amoxicillin side effects, but perhaps more severely. For instance, it is possible that nausea, vomiting, and diarrhea would occur.

Treatment for an Amoxicillin Overdose
The treatment for an amoxicillin overdose will vary. If the overdose was recent, a healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:


    * Fluids through an intravenous line (IV), if necessary
    * Diuretic medications to prevent kidney damage
    * Other treatments based on the complications that occur.
      

Dialysis can be useful for removing amoxicillin from the bloodstream.

It is important that you seek medical attention immediately if you believe that you may have overdosed on amoxicillin.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1201929 tn?1293711672
Personally if it was one dosage too much I dont hink you need to worry. Just look out for any symptoms but really Idont think it's anything to worry about. Im sure doctors figure that a patient may make a mistake and take one or two too many dosages as people sometime misinterpret the instructions :) no worries but if you are really concerned phone the dr .:)
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
202436 tn?1326477933
I agree,  i don't think it will be a big deal, but keep an eye on him.  It wouldn't hurt to call your doc and ask just to be safe tho
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
270405 tn?1293039221
I would definately call the doctor or your pharmacist.  Either one would be able to tell you what you would need to do.

One way we avoid something like this happening in our household is to only have one parent who administers medication.  Right now my oldest is on antibiotics as well, and I am the only one who gives it to her.  I also am marking on the calandar each dose and the time given.  Hope this helps!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1035252 tn?1427231433
I agree that it SHOULD be fine...Some doctors actually prescribe the first dose to be doubled to get the antibiotics into the system and start the process strong; I've had that sort of instruction before: For the first dose, take 2 pills, for every other dose take 1 pill every 8 hours or something....but call the pharmacist if you're concerned. Hope little Elijah feels better soon!!!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
676912 tn?1332816151
I called and they said since the dose is so low he'd be fine and he hasn't had any symptoms. Thank you everyone!!!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
796506 tn?1370191905
I am glad that your little one is okay ear aches are terrible. Richie has only had one (thank goodness) but amoxacillen is the best for that! I hope he feels better soon!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Phew! Glad he'll be okay!

Anytime you are in doubt you can also call Poison Control.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
676912 tn?1332816151
Thanks JoyRenee, I don't know how to get poison control in Korea but thankfully I'll be in the states in 14 days!!!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
202436 tn?1326477933
Reading your post makes me kinda thankful that DH has never taken the initiative to give the kids their meds when necessary...he'll just tell me to do it lol.  If i'm not gonna be home I have to remind a gazillion times, then text while i'm out and ask my oldest to remind him.  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
432779 tn?1364498475
Glad he is doing ok.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Recent Activity
2020005 tn?1464196836
Blank
KeeLolo, and KTowne commented on veronica0808's status
16 mins ago
1816154 tn?1463433618
Blank
hansen20 21 more days now! Comment
1 hr ago
1580318 tn?1452015597
Blank
Shannon79 commented on Saw the babies again ...
7 hrs ago
Blank
Weight Tracker
Track your weight throughout your pregnancy
Start Tracking Now
Blank
Pregnancy Tracker
Track your pregnancy
Start Tracking Now
Top Pregnancy Answerers
9442948 tn?1406820051
Blank
1816154 tn?1463433618
Blank
Collage Place, WA
Avatar universal
Blank
Avatar universal
Blank
6470732 tn?1439559892
Blank
Corning, NY
2080231 tn?1444937185
Blank
Royal Oak, MI
Pregnancy: Ages 18-24 Community Resources